Hail, Dundy
- When
- May 19, 10:47 AM MST
- Where
- Dundy County, 0.53 mi E of Benkelman Jones Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.050, -101.540
Thunderstorms developed early in the day across eastern Colorado and moved north and east during the late morning and afternoon hours. Hail up to the size of golf balls was reported across extreme NW Kansas and southern Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms developed early in the day across eastern Colorado and moved north and east during the late morning and afternoon hours. Hail up to the size of golf balls was reported across extreme NW Kansas and southern Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 19, 10:35 AM MST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1135 AM MDT SAT MAY 19 2012 .SHORT TERM...(TODAY THROUGH SUNDAY NIGHT) ISSUED AT 255 AM MDT SAT MAY 19 2012 COLD FRONT IS CURRENTLY MOVING ACROSS THE WESTERN THIRD OF THE FORECAST AREA. MODELS HAVE COME INTO GENERAL AGREEMENT WITH TIMING OF THE FRONT...AND THE FEATURE WILL BE EAST OF THE AREA BY 16Z. NUMERICAL GUIDANCE SHOWS NORTHWEST WINDS 25-30 KNOTS LATE THIS MORNING BEHIND THE FRONT. 700/500 MB WIND FLOW...HOWEVER...WILL NOT PROVIDE MUCH MID LEVEL SUPPORT AS TRAJECTORIES WILL BE OUT-OF- PHASE WITH SURFACE GRADIENT. SO...WILL KEEP WINDS BELOW ADVISORY THRESHOLDS. MOST MODELS ARE AGGRESSIVE WITH POST-FRONTAL PRECIPITATION LATE THIS MORNING/THIS AFTERNOON. MODELS CURRENTLY DEPICT TROUGH OVER CENTRAL COLORADO...AND POSITION IS SUPPORTED BY WATER VAPOR IMAGERY. BEST DIFFERENTIAL CYCLONIC VORTICITY ADVECTION WILL OCCUR AROUND 18Z TODAY. THE AIR MASS WILL REALLY HAVE TO MOISTEN IN THE LOW LAYERS TO JUSTIFY RELATIVELY HIGH POPS TODAY. MODEL SOUNDINGS DO JUST THAT...BUT DO NOT SEE A LOT OF POTENTIAL FOR LOW LEVEL MOISTURE ADVECTION GIVEN LATEST SURFACE ANALYSIS...ESPECIALLY OVER THE WESTERN PART OF THE AREA. LATEST RAPID REFRESH MODEL IS THE ONE MODEL THAT IS DRY THROUGH MOST OF THE MORNING. GIVEN THE LATEST TRENDS...WILL LEAN TOWARDS THE HRRR EARLY IN THE FORECAST PERIOD. LATER TODAY...WILL CONTINUE WITH POPS GIVEN THE MID LEVEL DYNAMICS...BUT WILL TREND DOWN PRECIPITATION POTENTIAL SLIGHTLY. HOWEVER...THERE IS SOME POTENTIAL FOR CONVECTION FURTHER EAST NEAR THE FRONT. BEST CHANCE FOR SEVERE CONVECTION WILL BE EAST OF THE FORECAST AREA THIS AFTERNOON SINCE SURFACE CONVERGENCE WILL BE LOCATED THERE...BUT WILL EMPHASIZE THUNDERSTORMS EAST OF A MCCOOK-GOVE LINE WHERE MLCAPES WILL RANGE FROM 1000-1500 J/KG BETWEEN 18Z-21Z. MAXIMUM TEMPERATURES WILL BE TRICKY THIS AFTERNOON DUE TO COLD AIR ADVECTION AND INCREASING CLOUD COVER. 700 MB TEMPERATURES AROUND 5 DEGREES CELSIUS CURRENTLY EXTEND ACROSS CENTRAL WYOMING...AND THIS AIR WILL ADVECT OVER THE FORECAST AREA AFTER 15Z. WILL DEPICT A RATHER STRONG GRADIENT OF TEMPERATURES FROM NORTHWEST TO SOUTHEAST THIS AFTERNOON...AND WILL USE A BLEND OF NUMERICAL GUIDANCE WHICH HAS VERIFIED THE BEST LATELY. TROUGH WILL EXIT THE AREA TONIGHT...SO PRECIPITATION WILL END AROUND 03Z. LOW TEMPERATURES TONIGHT WILL DROP INTO THE 40S. SOUNDINGS INDICATE THE POTENTIAL FOR STRATUS TONIGHT...AND WILL KEEP CONDITIONS MOSTLY CLOUDY FOR MOST OF THE AREA. VERY WEAK RIDGE AND WARM AIR ADVECTION WILL DEVELOP SUNDAY...AND RIDGE WILL STRENGTHEN MONDAY. AS LOW LEVEL TEMPERATURES INCREASE...THE AIR MASS WILL BECOME UNSTABLE DURING THE AFTERNOONS. WILL NOT MENTION ANY CONVECTIVE CHANCES SUNDAY...BUT MODELS DEVELOP CONVECTION MONDAY AFTERNOON IN A NOSE OF INCREASED CAPES ALONG THE COLORADO/KANSAS BORDER. THIS IS CERTAINLY POSSIBLE...BUT GIVEN THE LACK OF A LOW LEVEL BOUNDARY AND THE GENERAL UNCERTAINTY ABOUT CONVECTIVE DEVELOPMENT...WILL KEEP THE FORECAST DRY FOR NOW. .LONG TERM...(MONDAY THROUGH FRIDAY) ISSUED AT 255 AM MDT SAT MAY 19 2012 AN UPPER LEVEL RIDGE ACROSS THE CENTRAL PLAINS WILL SHIFT EASTWARD INTO THE EASTERN HALF OF THE COUNTRY AND BEGIN TO FLATTEN OUT. MEANWHILE...AN UPPER LEVEL TROUGH WILL BEGIN TO DIG INTO THE PACIFIC NORTHWEST AND NORTHERN ROCKIES PLACING MUCH OF THE HIGH PLAINS IN STRONG SOUTHWEST FLOW ALOFT. AT THE SURFACE...LEE TROUGH WILL DEEPEN ACROSS THE HIGH PLAINS ON TUESDAY WITH SOUTHEAST SURFACE FLOW ADVECTING LOW-LEVEL MOISTURE INTO CENTRAL AND WESTERN KANSAS. A DRY LINE ALSO APPEARS TO SET-UP ALONG THE COLORADO AND KANSAS BORDER. A WEAK SHORTWAVE TROUGH WILL MOVE ALONG THE RIDGE AND MAY BE ABLE TO TRIGGER SOME THUNDERSTORMS TUESDAY. THE NEXT CHANCE FOR PRECIPITATION WILL BE WEDNESDAY INTO THURSDAY AS A COLD FRONT ASSOCIATED WITH THE NORTHWEST TROUGH MOVES THROUGH THE REGION. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1128 AM MDT SAT MAY 19 2012 CURRENT RADAR TRENDS INDICATE SHOWERS AND POSSIBLY A THUNDERSTORM FOR KGLD AND THUNDERSTORMS FOR KMCK EARLY THIS AFTERNOON. SYSTEM SHOULD CLEAR OUT QUICKLY WITH VFR CONDITIONS RETURNING FOR THE AFTERNOON AND EVENING. BY LATE EVENING STRATUS IS EXPECTED AT BOTH SITES AND WILL CONTINUE OVERNIGHT WITH VISIBILITY RESTRICTIONS AT KGLD DOWN TO MVFR AND LOWER. THE FORECAST SOUNDING AT KMCK INDICATED MVFR BUT DID NOT INDICATE MUCH IF ANY RESTRICTION TO VISIBILITY. VFR CONDITIONS WILL RETURN AT BOTH SITES. AFTER 15Z SUNDAY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...MENTZER LONG TERM...PM AVIATION...FS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 930 AM MDT SAT MAY 19 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 930 AM MDT SAT MAY 19 2012 /1030 AM CDT SAT MAY 19 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS IN NORTHEAST COLORADO THIS MORNING WILL MOVE INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THIS AFTERNOON. STRONGER STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS OF OVER 50 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON...AND THEN AGAIN WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. 024
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1021 AM MDT SAT MAY 19 2012 COZ090-091-191645- KIT CARSON COUNTY-YUMA COUNTY- 1021 AM MDT SAT MAY 19 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND YUMA COUNTY IN NORTHEAST COLORADO... AT 1015 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF BONNY RESERVOIR...MOVING NORTHEAST AT 40 MPH. THIS THUNDERSTORM HAS A HISTORY OF PRODUCING COPIOUS AMOUNTS OF PEA SIZED HAIL WHICH COULD COVER THE GROUND TO A DEPTH OF SEVERAL INCHES. && LAT...LON 3985 10206 3944 10205 3938 10244 3968 10253 TIME...MOT...LOC 1621Z 245DEG 35KT 3954 10226 024
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1050 AM MDT SAT MAY 19 2012 KSZ001-191745- CHEYENNE- 1150 AM CDT SAT MAY 19 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS... AT 1143 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HALE...MOVING NORTHEAST AT 40 MPH. THIS THUNDERSTORM HAS A HISTORY OF PRODUCING COPIOUS AMOUNTS OF PEA SIZED HAIL WHICH COULD COVER THE GROUND TO A DEPTH OF SEVERAL INCHES. THE THUNDERSTORM WILL IMPACT THE ST FRANCIS AND WHEELER AREAS BETWEEN NOON AND 1230PM CDT. && LAT...LON 3957 10153 3957 10205 4000 10205 4000 10159 TIME...MOT...LOC 1649Z 245DEG 35KT 3968 10204 024
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1122 AM MDT SAT MAY 19 2012
KSZ001-NEZ079-191815-
CHEYENNE-DUNDY-
1122 AM MDT SAT MAY 19 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS AND DUNDY
COUNTY IN SOUTHWEST NEBRASKA...
AT 1111 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ST. FRANCIS...MOVING NORTHEAST AT 40 MPH.
THIS THUNDERSTORM PRODUCED PEA TO DIME SIZED HAIL IN ST FRANCIS.
THE THUNDERSTORM WILL IMPACT THE BENKELMAN AREA BETWEEN 1130AM AND
NOON MDT.
&&
LAT...LON 4001 10132 4000 10141 3974 10141 3976 10188
4035 10193 4035 10132
TIME...MOT...LOC 1718Z 245DEG 35KT 3983 10172
024PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1123 AM MDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM HAIL ST. FRANCIS 39.77N 101.80W
05/19/2012 M0.75 INCH CHEYENNE KS TRAINED SPOTTER
&&
024SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1143 AM MDT SAT MAY 19 2012
KSZ027-041-191830-
GREELEY-WALLACE-
1143 AM MDT SAT MAY 19 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS AND
WALLACE COUNTY IN WEST CENTRAL KANSAS...
AT 1134 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHWEST OF HORACE...MOVING NORTHEAST
AT 40 MPH.
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
THIS THUNDERSTORM WILL IMPACT RURAL AREAS OF NORTHERN GREELEY AND
SOUTHERN WALLACE COUNTIES THROUGH 1230 PM MDT/130PM CDT.
&&
LAT...LON 3849 10184 3869 10205 3871 10204 3891 10167
3870 10151 3870 10157 3860 10157
TIME...MOT...LOC 1743Z 245DEG 35KT 3861 10177
024PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1147 AM MDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 AM HAIL BENKELMAN 40.05N 101.54W
05/19/2012 M1.00 INCH DUNDY NE TRAINED SPOTTER
&&
024The Goodland radar (KGLD), 77 km away, was scanning. The volume nearest the first event began at 17:48 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371773, 371774, 371775, 371776.